Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 379, NWS Dodge City, KS

August 30, 2018Lane County, Ness County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 30, 2018, 5:35 AM CDT for Lane County, Ness County, Trego County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2018, 5:35 AM CDT (10:35 UTC)
Expired
Aug 30, 2018, 6:30 AM CDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lane County, KS, Ness County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1206 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WUUS53 KDDC 301035
SVRDDC
KSC101-135-195-301130-
/O.NEW.KDDC.SV.W.0379.180830T1035Z-180830T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
535 AM CDT THU AUG 30 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ness County in west central Kansas...
  Southwestern Trego County in west central Kansas...
  Northeastern Lane County in west central Kansas...

* Until 630 AM CDT.

* At 534 AM CDT, a severe thunderstorm was located 7 miles north of
  Healy, moving east to southeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Utica, Alamota, Pendennis and Shields. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3877 10001 3856 10007 3838 10026 3870 10068
      3870 10016 3878 10015
TIME...MOT...LOC 1034Z 291DEG 20KT 3871 10060 

HAIL...1.00IN
WIND...<50MPH
 
$$

FINCH
2 follow-up statements
422 
WWUS53 KDDC 301055
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
555 AM CDT THU AUG 30 2018

KSC101-135-195-301130-
/O.CON.KDDC.SV.W.0379.000000T0000Z-180830T1130Z/
Ness KS-Trego KS-Lane KS-
555 AM CDT THU AUG 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHWESTERN NESS...SOUTHWESTERN TREGO AND NORTHEASTERN LANE
COUNTIES...

At 555 AM CDT, a severe thunderstorm was located 3 miles north of
Shields, moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Utica, Alamota, Pendennis and Shields. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3877 10001 3856 10007 3838 10026 3870 10061
      3870 10016 3878 10015
TIME...MOT...LOC 1055Z 291DEG 20KT 3867 10046 

HAIL...1.00IN
WIND...<50MPH
 
$$

FINCH
672 
WWUS53 KDDC 301113
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
613 AM CDT THU AUG 30 2018

KSC101-135-195-301130-
/O.CON.KDDC.SV.W.0379.000000T0000Z-180830T1130Z/
Ness KS-Trego KS-Lane KS-
613 AM CDT THU AUG 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHWESTERN NESS...SOUTHWESTERN TREGO AND NORTHEASTERN LANE
COUNTIES...

At 613 AM CDT, a severe thunderstorm was located 5 miles north of
Shields, moving east at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Utica, Alamota, Pendennis and Shields. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3877 10001 3856 10007 3838 10026 3870 10055
      3870 10016 3878 10015
TIME...MOT...LOC 1113Z 288DEG 16KT 3869 10044 

HAIL...1.50IN
WIND...60MPH
 
$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 5:32 AM CDT, 3 minutes earlier.

Area forecast discussion, Aug 30, 5:32 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
532 AM CDT Thu Aug 30 2018

...Updated Aviation Discussion...

.SHORT TERM...(Today and tonight)
Issued at 238 AM CDT Thu Aug 30 2018

As of 07z convection was developing across portions of western
Kansas. Latest HRRR and NAM appears to have a decent handle with
this continuing through 12z to 14z, mainly near and north of
Garden City and Dodge City. Near term models also showing some fog
developing towards daybreak as well. Confidence at this time is
not high that there will be areas of dense fog but visibilities
falling to less than one mile will be likely. Given the light
southeast flow and dewpoints in the 60s the potential does exist
north of the Arkansas River for dense fog so will continue to
monitor trends and adjust forecast if needed.

Gusty south to southwest winds are expected to develop this
afternoon as a surface boundary lifts north as a warm front across
western Kansas. Westerly downslope flow, the forecast warming
trend in the 850mb to 700mb temperatures, and afternoon late
August sunshine continues to support highs climbing back into 90
to 95 degree range across western Kansas. Could even see a few
upper 90s by the end of the day near the Oklahoma panhandle
border.

Tonight lows will be mainly in the 70 to 75 degree range.Lows in
the 60s will be possible again west and north of Garden City.

.LONG TERM...(Friday through Wednesday)
Issued at 238 AM CDT Thu Aug 30 2018

A surface cold front will drop south across the Northern Plains
on Friday. Unseasonably warm temperatures will continue across
western Kansas which will be located near the 850mb temperature
axis that will exist just south of the cold front.

This surface cold front will move into southwest Kansas Friday
night as an upper level trough crosses the Central Rockies and
moves out into the Western High Plains. Given the moisture and
lift ahead of this upper level system along with the location of
the surface cold front there will be improving chances for
convection across western Kansas late friday and Saturday. A few
storms Friday night currently appears to have the potential to
produce strong gusty winds and possibly some small hail

The chances for thunderstorms will continue from late this
weekend through early next week as subtle upper level waves
embedded in a south/southwesterly flow crosses the West Central
High Plains. Only real question will be how far east these chances
for precipitation will be given the differing solutions of where
the better moisture return will be and how the eastern United
States upper high evolves. As for temperatures early next week
will continue to keep them below the seasonal averages for the
first few days of September given the expected moisture/cloud
cover.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 531 AM CDT Thu Aug 30 2018

As of 10z Thursday a few strong thunderstorms had developed this
morning across southwest Kansas. One of these storms will impact
mainly the Dodge City area before weakening/dissipating between
13Z and 15Z. The other thunderstorms should stay between Garden
City and Hays. In addition to these storms there will also be some
widespread low IFR and LIFR stratus across early this morning
along with some patchy fog. Ceilings below 300 ft AGL will be
possible at Dodge City and Hays through 14z and then begin to
gradually improve. Visibilities early this morning should vary
from 1/2 to 1 inch at times for the next few hours. At Garden City
and Liberal there will be a chance for some scattered low clouds
and patchy fog also but visibilities will not be a low as what is
expected at Dodge City or Hays.

Southeast winds at less than 10 knots this morning will become
more southerly by noon as the wind increases to near 15 knots and
skies clear. Gusty south to southwest winds will then increase to
near 20 knots between 18z and 21z Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  94  73  98  70 /  20  10   0  20
GCK  94  70  99  67 /   0  10  10  40
EHA  96  71  98  67 /  10  10  10  40
LBL  98  72  99  68 /  10  10  10  30
HYS  90  73  98  70 /  20  10   0  20
P28  94  74  99  73 /   0   0   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Aug 30, 3:15 AM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
315 AM CDT Thu Aug 30 2018

KSZ030-031-043>046-061>066-074>081-084>090-311000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
315 AM CDT Thu Aug 30 2018 /215 AM MDT Thu Aug 30 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Patchy fog will be possible early this morning across southwest
and north central Kansas. Visibilities will fall to less than one
mile at times early this morning. Isolated showers and
thunderstorms can also be expected early this morning but any
storm that does develop across western Kansas will not be severe.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Limited risk
* Fog: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

There will be a chance for strong to marginally severe
thunderstorms Friday night and again late Saturday. The main
hazards currently appears to be wind gusts of 50 to 60 mph and hail.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 30, 5:01 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
501 AM CDT THU AUG 30 2018

KSZ076-077-301100-
Gray KS-Haskell KS-
501 AM CDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FINNEY...SOUTHERN GRAY
AND NORTHEASTERN HASKELL COUNTIES UNTIL 600 AM CDT...

At 501 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Copeland, moving east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Montezuma, Ensign and The Haggard Elev.

LAT...LON 3764 10072 3774 10068 3774 10065 3777 10065
      3775 10022 3749 10023 3748 10042
TIME...MOT...LOC 1001Z 292DEG 20KT 3767 10062

FINCH
Special weather statement, Aug 30, 5:17 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
517 AM CDT THU AUG 30 2018

KSZ043>045-301115-
Lane KS-Scott KS-Ness KS-
517 AM CDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS...NORTHEASTERN
SCOTT AND NORTHERN LANE COUNTIES UNTIL 615 AM CDT...

At 517 AM CDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Healy, moving east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Dighton, Utica, Alamota, Pendennis, Healy and Shields.

LAT...LON 3869 10012 3836 10035 3862 10086 3870 10073
TIME...MOT...LOC 1017Z 292DEG 19KT 3865 10062

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:01 AM CDTSpecial Weather StatementDDCGray59 min
Aug 30, 5:17 AM CDTSpecial Weather StatementDDCLane58 min
Aug 30, 5:39 AM CDTSevere Thunderstorm WarningDDCFord, Gray, Meade50 min
Aug 30, 6:31 AM CDTSpecial Weather StatementDDCFord59 min
Aug 30, 6:34 AM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego41 min
Aug 30, 7:18 AM CDTAreal Flood AdvisoryDDCLane, Ness, Trego117 min
Aug 30, 7:33 AM CDTSpecial Weather StatementDDCNess57 min
Aug 30, 7:40 AM CDTSpecial Weather StatementDDCFord65 min
Aug 30, 8:12 AM CDTAreal Flood AdvisoryDDCNess3 hr
Aug 30, 8:26 AM CDTSpecial Weather StatementDDCHodgeman49 min
Aug 30, 8:33 AM CDTSpecial Weather StatementDDCFord42 min
Aug 30, 9:06 AM CDTSpecial Weather StatementDDCEdwards54 min
Aug 30, 9:19 AM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa19 min
Aug 30, 10:17 AM CDTSpecial Weather StatementDDCPratt43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.